Levaquin Lawsuits Filed in New Jersey Over Tendon Ruptures

Three new Levaquin Lawsuits have been filed against Johnson & Johnson and Ortho-McNeil-Janssen Pharmaceuticals in New Jersey state court, joining other similar cases filed in state and federal courts throughout the country, alleging that the antibiotic caused plaintiffs to suffer painful tendon ruptures.

Levaquin (levofloxacin) was first approved by the FDA in December 1996 to prevent infection by stopping reproduction of bacteria. However, a number of users have developed Levaquin tendon ruptures and tendonitis as a side effect of the medication, which the complaints allege Johnson & Johnson failed to adequately warn about.

The new cases were filed in the Superior Court of New Jersey in Atlantic County, where attorneys are seeking to consolidate a number of other lawsuits over Levaquin filed throughout the state before Judge Carol Higbee, who has presided over a number of similar mass-tort cases in the past.

Did You Know? Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

The three Levaquin suits were filed on behalf of plaintiffs from different parts of the country, each alleging that they each suffered a tendon rupture in a different part of the body, involving the Achilles tendon, elbow distal bicep tendon and a tendon in the right ankle.

In July 2008, the FDA required that a “black box” warning be placed on Levaquin and similar antibiotcs warning about the risk of tendon ruptures and other tendon problems, which is the strongest warning that can be placed on a prescription medication. However, consumer advocates called for Levaquin tendon rupture warnings to be added to the medication at least two years earlier, with Public Citizen filing a petition with the FDA in 2006 insisting on stronger warnings.

Potentially thousands of users throughout the United States have suffered debilitating tendon ruptures as a side effect of Levaquin. The general theory behind the lawsuits suggests that if proper warnings had been provided to doctors and consumers about the risk of tendon damage, users of the medications would have been aware to watch for signs of tendon pain or discomfort, at which time they could have contacted their doctors before permanent damage was suffered, such as a tendon rupture.

Earlier this month, the Acting Administrative Director of the Courts in New Jersey notified the state Bar about the request to accord mass-tort treatment to Levaquin lawsuits in the state and consolidate the cases before Judge Higbee.

Similar consolidated litigation has already been established in Federal court, where tendon rupture lawsuits over Levaquin have been filed in different districts throughout the country.

The U.S. Judicial Panel on Multidistrict Litigation centralized all of these similar claims in June 2008 before U.S. District Judge John R. Tunheim in the District of Minnesota for pretrial litigtion. The current case management order calls for the first federal trial to begin next summer.

5 Comments

  • AugustMay 17, 2016 at 8:28 pm

    on September 23, 2015Please read what happens to me (In 2003 (August Iaboni )I took Levaquin with out warning of unreversable side effects.look at what I was getting in to 500 mg intervenes daily for a period 3 week 24 hours 15 days and fallow up with 30 day perception until till finish I was given the same treatment in 2004,2005 2006 2007 2008 I believed the doctors They Sed my pain is coming fr[Show More]on September 23, 2015Please read what happens to me (In 2003 (August Iaboni )I took Levaquin with out warning of unreversable side effects.look at what I was getting in to 500 mg intervenes daily for a period 3 week 24 hours 15 days and fallow up with 30 day perception until till finish I was given the same treatment in 2004,2005 2006 2007 2008 I believed the doctors They Sed my pain is coming from cellulites, othritis pain and the fact I am getting old at 53 years old I should have aspected thing to go wrong I was in great health all my life i work out 3 to 4 x days weekly able to jump over park benches no problems with my body i could bench press 200lb. and so I just can't believe what came next suffering the debilitating effects of this drug.(levaquin) Tendinopathy throughout my body, peripheral neuropathy, damage to my central and autonomous nervous systems, vision problems, GI problems, heart and lung problems. I have spent tens of thousands of dollars Since I am not able to work since I can not walk stuck in my house, in my bed and suffer immense pain daily. Given the debilitating, costly, long-term (even permanent) effects of these drugs, there is no question that they are more dangerous than other antibiotics. If anyone disagrees, please name the antibiotic that causes more long-term and permanent multi-system effect I know it was levaquin in 2003 for cellulites skin infecti

  • MercedesApril 15, 2013 at 8:27 pm

    I have been taking Levaquin for the last 15 years, every time I have been in the emergency room for Colon (IBS) or diverticulatis in 2 or 3 occasions, however I had to go to the E.R. 4 times last year and I always get the Levaquin put into the I.V. In the middle of last year my right upper arm started hurting and my doctor recommended and MRI and the results were tendor rupture in my shoulder, he [Show More]I have been taking Levaquin for the last 15 years, every time I have been in the emergency room for Colon (IBS) or diverticulatis in 2 or 3 occasions, however I had to go to the E.R. 4 times last year and I always get the Levaquin put into the I.V. In the middle of last year my right upper arm started hurting and my doctor recommended and MRI and the results were tendor rupture in my shoulder, he referred me to an specialist and he recommended theraphy before going into an operation, I did take 12 treatments and it help, but a few days ago started bothering me again. I am a retired person 69 years old and my insurance company investigators sent me a letter making me aware of the problems with this drug and tendon rupture, they were asking, if I had hired an attorney, so they may recovered their expenses, if I received any compensation or to provide them with the attorney\'s name and contact number. Is there anything you can do form me?

  • C. CunninghamAugust 30, 2009 at 1:35 pm

    Same thing. I took 6 pills for a boil in my ear. On day 6 I was admitted into the hospital for a suspected heart attack. Now I'm having tendon pain in my shoulder and extreme fatigue. It's been one year. I cannot do the things I did a year ago. I'm hoping to get over this someday.

  • B. FossJune 3, 2009 at 11:42 pm

    I've had the same issues, I took levaquin twice for 14 day periods a month apart from eachother about 2 months ago and since i've been increasingly sore and it's getting more and more difficult to move.

  • A. MorganMay 26, 2009 at 7:46 pm

    I used Levaquin for ten days over two months ago. I have since had aching in my legs, knees and elbows, accompanied with extreme fatigue. Do these symtoms seem to subside in time, or am I stuck with this forever? I will be 50 in October and just can't get myself back to where I was before taking this drug.

"*" indicates required fields

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories